Basic science & electrophysiology: Is it plausible that azithromycin would cause torsade de pointes?
Ray WA et al NEJM 2012: The paper that started it all
Subsequent observational study fails to validate Ray et al.
Meta-analyses of prospective RCTs
Epilogue: The Acontextual Fallacy
- Azithromycin and Erythromycin have different effects on cardiac electrophysiology.
- Azithromycin does prolong the QT interval, but does not cause Torsade de Pointes. It may actually have anti-arrhythmic activity.
- Azithromycin does not increase mortality.
- Azithromycin is a safe drug but should still be prescribed responsibly (it is not intended for anti-viral, anti-pyretic, anti-tussive, or anti-anxiety therapy).
Latest posts by Josh Farkas (see all)
- PulmCrit Wee – Prophylactic antibiotics after cardiac arrest? - November 9, 2019
- IBCC chapter & cast – Acalculous cholecystitis - November 7, 2019
- PulmCrit – Correlation confounded by timing:One reason we believe bad therapies are awesome - November 4, 2019